Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 11, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at May 24, 2004, 4:39 PM CDT for Breckinridge County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2004, 4:39 PM CDT (21:39 UTC)
- Expired
- May 24, 2004, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Breckinridge County, KY
The radar
The Louisville radar (KLVX), 58 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:00 PM CDT | FLASH FLOOD | 10 S Hardinsburg, KY | WATER WAS OVER A BRIDGE ON KIRK AXTEL ROAD NEAR GLEN DEAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLMK 242139 FFWLMK KYC027-250045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 439 PM CDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 745 PM CDT * AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR ROFF...OR ABOUT 45 MILES NORTH OF BOWLING GREEN...MOVING EAST AT 15 MPH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3773 8665 3758 8662 3761 8629 3774 8621 $$ SCHOTT
1 follow-up statement
000
WGUS73 KLMK 242327
FFSLMK
KYC027-250045-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
625 PM CDT MON MAY 24 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM CDT FOR BRECKINRIDGE
COUNTY...
AT 619 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS LOCATED 6
MILES NORTH OF HARDINSBURG...OR ABOUT 44 MILES SOUTHWEST OF
LOUISVILLE...MOVING NORTH AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WEBSTER...UNION STAR...STEPHENSPORT...ROFF...MOOLEYVILLE...MCQUADY...
MCDANIELS...MADRID...IRVINGTON...HUDSON...HARNED...GLEN DEAN...
GARFIELD...CUSTER AND CLOVERPORT.
ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE
WARNED AREA...ESPECIALLY ACROSS THE NORTHERN PORTION OF THE COUNTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3784 8667 3762 8662 3758 8638 3761 8629
3774 8621 3781 8619 3804 8650 3793 8651
3792 8659
$$
SCHOTTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 24, 1:50 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 24, 1:50 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 250 PM EDT MON MAY 24 2004 .SHORT RANGE (TONIGHT THROUGH THURSDAY)... SCATTERED THUNDERSTORMS HAD DEVELOPED AT 18Z ACROSS THE SOUTHERN PORTION OF THE COUNTY FORECAST AREA IN THE DEEPER MOISTURE. A WEAK FRONTAL BOUNDARY EXTENDED ACROSS SOUTHERN ILLINOIS AND INDIANA AS INDICATED BY VISIBLE SATELLITE IMAGES. BASICALLY WE WILL REMAIN A SOUTHWEST FLOW ACROSS THE EASTERN PORTION OF THE UNITED STATES THROUGH THE FORECAST PERIOD. THE LOCATION OF THE FRONTAL BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORMS OVER THE NEXT FEW DAYS. AT THE PRESENT TIME IT LOOKS AS WEDNESDAY WILL BRING US THE BEST CHANCE OF RAIN AS A STRONG UPPER LEVEL LOW MOVES ACROSS THE GREAT LAKES REGION AND A SURFACE LOW MOVES ACROSS CENTRAL ILLINOIS AND INTO MICHIGAN. IN THE SHORT TERM THE ETA AND TO A LESSER DEGREE THE GFS DEVELOPS AN MCS OVER THE CENTRAL PLAINS TONIGHT AND BRINGS IT INTO NORTH CENTRAL KENTUCKY BY 12Z TUESDAY. THIS SYSTEM WILL PRODUCE SOME OUTFLOW BOUNDARIES THAT WILL BE THE FOCUS FOR THUNDERSTORM DEVELOP TUESDAY AFTERNOON. GUIDANCE TEMPERATURES LOOK GOOD THROUGH THE PERIOD. EXTENDED (THURSDAY NIGHT THROUGH MONDAY)... GFS GENERALLY FOLLOWED FOR FORECAST PER HPC RECOMMENDATION. A WARM FRONT WILL PUSH NORTH THROUGH THE AREA ON FRIDAY WITH SOUTHWESTERLY WINDS BRINGING A RETURN TO TEMPERATURES IN THE 80S. SHOWERS/ THUNDERSTORMS WILL ACCOMPANY THE FRONT. THEN AFTER THE FRONT PUSHES NORTH SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA IN THE WARM UNSTABLE AIR. A COLD FRONT WILL APPROACH ON MONDAY AS UPPER TROF MOVES INTO THE PLAINS STATES. EXPECT SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. TEMPERATURES WILL COOL SOME AFTER MONDAY. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. && JA/MBS
Hazardous weather outlook, May 24, 2:30 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 330 PM EDT MON MAY 24 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-250851- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY- JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN- WOODFORD KY- INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN... WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE... RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN... FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA... BARDSTOWN...NEW ALBANY...JASPER AND CORYDON 330 PM EDT (230 PM CDT) MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS EVENING AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS THE SOUTHERN PORTION OF THE OUTLOOK AREA THIS EVENING. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL, GUSTY WINDS, AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE THUNDERSTORMS WILL DIMINISH BY 9 PM ET. ANOTHER AROUND OF THUNDERSTORMS WILL BE POSSIBLE AT DAYBREAK TUESDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TUESDAY THROUGH SUNDAY WITH THE BEST CHANCE FOR STORMS ON WEDNESDAY. SOME OF THE STORMS TUESDAY AND WEDNESDAY WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LARGE HAIL. FOR THIS REASON THE STORM PREDICTION HAS PUT THE OUTLOOK AREA IN A SLIGHT RISK FOR SEVERE WEATHER BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JA
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:42 PM CDT | Severe Thunderstorm Warning | LMK | Ohio | 33 min |
| May 24, 5:14 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt | 31 min |
| May 24, 5:18 PM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 42 min |
| May 24, 5:43 PM CDT | Severe Thunderstorm Warning | LMK | Hancock | 32 min |
| May 24, 6:19 PM CDT | Severe Thunderstorm Warning | LMK | Scott | 26 min |
| May 24, 6:51 PM CDT | Flash Flood Warning | LMK | Franklin, Scott | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.